Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 127, NWS Medford, OR

December 5, 2021

NWS Medford, OR issued this small craft advisory at Dec 5, 2021, 2:11 PM PST. It took effect at Dec 6, 2021, 10:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2021, 2:11 PM PST (22:11 UTC)
In effect from
Dec 6, 2021, 10:00 AM PST
Expired
Dec 7, 2021, 1:00 AM PST
In force
15 hr
Issued by
NWS Medford, OR

The text

As transmitted.

771 
WHUS76 KMFR 052211
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
211 PM PST Sun Dec 5 2021

PZZ350-370-061115-
/O.NEW.KMFR.SC.Y.0127.211206T1800Z-211207T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
211 PM PST Sun Dec 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST
MONDAY...

* WHAT...Southwest winds 15 to 25 kt and steep 6 to 8 ft seas
  dominated by short period, choppy wind seas. 

* WHERE...Conditions hazardous to small craft will affect most all
  areas north of Cape Blanco beyond 2 nm from shore and areas
  within 2 nm from shore from Charleston northward. 

* WHEN...From 10 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ356-060900-
/O.EXA.KMFR.SC.Y.0126.000000T0000Z-211206T0900Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
211 PM PST Sun Dec 5 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM PST MONDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep,
  wind driven seas 8 to 9 ft expected.

* WHERE...Conditions hazardous to small craft will affect areas
  beyond 7 nm from shore from Port Orford south to Point Saint 
  George.

* WHEN...Until 1 AM PST Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ376-060900-
/O.CON.KMFR.SC.Y.0126.000000T0000Z-211206T0900Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
211 PM PST Sun Dec 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST MONDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep,
  wind driven seas 8 to 9 ft expected.

* WHERE...Conditions hazardous to small craft will affect areas
  beyond 7 nm from shore from Port Orford south to Point Saint
  George.

* WHEN...Until 1 AM PST Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
076 
WHUS76 KMFR 061021
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
221 AM PST Mon Dec 6 2021

PZZ350-370-062330-
/O.CON.KMFR.SC.Y.0127.211206T1800Z-211207T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
221 AM PST Mon Dec 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM PST THIS EVENING...

* WHAT...Southwest winds 15 to 25 kt and steep 6 to 8 ft seas 
  dominated by short period, choppy wind seas.

* WHERE...Conditions hazardous to small craft will affect most 
  areas north of Cape Blanco.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
013 
WHUS76 KMFR 062148
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
148 PM PST Mon Dec 6 2021

PZZ350-370-070600-
/O.CON.KMFR.SC.Y.0127.000000T0000Z-211207T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
148 PM PST Mon Dec 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Southwest winds 15 to 25 kt and steep 6 to 8 ft seas 
  dominated by short period, choppy wind seas.

* WHERE...Conditions hazardous to small craft will affect most 
  areas north of Cape Blanco.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
753 
WHUS76 KMFR 070329
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
729 PM PST Mon Dec 6 2021

PZZ356-376-070900-
/O.EXB.KMFR.SC.Y.0127.000000T0000Z-211207T0900Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
729 PM PST Mon Dec 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM PST TUESDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and steep
  wind dominated seas 6 to 8 ft.

* WHERE...All areas, except within 1 to 2 nm from shore south of
  Cape Arago.

* WHEN...Until 1 AM PST Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-370-070900-
/O.EXT.KMFR.SC.Y.0127.000000T0000Z-211207T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
729 PM PST Mon Dec 6 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST TUESDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and steep
  wind dominated seas 6 to 8 ft.

* WHERE...All areas beyond 5 nm from shore north of Gold Beach.
  South of Gold Beach, all areas beyond 10 nm from shore.

* WHEN...Until 1 AM PST Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Dec 5, 9:06 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 9:06 AM PST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
906 AM PST Sun Dec 5 2021

.DISCUSSION...A few adjustments were made mainly to account where
the low clouds and fog are currently at, otherwise the previous
forecast for today is on track. The weather today will be similar
to yesterday, especially for the Illinois and Rogue Valley and
Umpqua Basin where low clouds will probably remain through the
day, expect for some clearing on the south end of the Rogue from
Talent south to Ashland around mid afternoon. See previous
discussion for details on the upcoming weather. -Petrucelli

&&

.AVIATION....05/12Z TAFs...There are subtle changes to the
weather pattern as a weak front pushes through the forecast area,
but improvement to valley terminals should be minimal. Coastal
areas are improving from north to south this morning, and VFR
conditions are expected at most coastal terminals by this
afternoon. Over inland valleys west of the Cascades, a mix of IFR
and MVFR conditions are expected to last through the afternoon
with little to no improvement. Any improvement this afternoon will
likely not last long, with conditions degrading tonight. East of
the Cascades, mostly VFR conditions will continue through today,
though there is a chance of "sunrise surprise" where fog could
develop for a brief amount of time at terminals like LMT. Keene

&&

.MARINE...Updated 830 AM PST Sunday, December 5, 2021...Moderate
north to northeast winds and choppy seas behind a cold front will
persist into this evening. Winds will be strongest and seas will be
steep in the outer waters south of Cape Blanco. A weak front is
expected Monday with light to moderate seas into Wednesday.
Seas are forecast to build late in the week as more storms develop
offshore. More specifically, latest data suggests seas will become
high Wednesday night and a large swell of 15 ft at 13 seconds will
arrive early Friday morning. The strongest in this series of storms
is possible on Saturday. -DW

&&

.PREV DISCUSSION... /Issued 523 AM PST Sun Dec 5 2021/

Updated aviation discussion.

DISCUSSION...Satellite imagery shows fog/stratus across both
California and Oregon valleys, particularly on the West Side
early this morning. Additionally, some higher cirrus clouds are
obscuring some of the fog from the satellite viewer, but ground
observations are showing the low stratus and fog continuing, with
some areas even seeing drizzle that continues to measure in the
mornings. Today should be the last day of high pressure before the
pattern shifts towards more active weather. An air stagnation
advisory remains in effect for the Rogue and Illinois valleys
through early Monday morning. It is worth noting that in places
with a strong inversion, the temperature ranges have been very
small (less than 10 degrees). Overall, expect the area to be a bit
cooler today as compared to yesterday.

Then, tonight the first of several systems will arrive in
southern Oregon and push southward into northern California. This
system continues to trend a bit weaker than during previous model
cycles, and precipitation will likely be relatively light, albeit
noticeable. Snow levels around 6000 to 7000 feet will keep impacts
relatively minimal with this event. The biggest impacts will
probably be winds, particularly on the East Side. But even then,
the models have trended this a bit weaker as well. Overall, the
forecast remains one for rain, focused on the western slopes and
foothills, breezy but not strong winds, and very light mountain
snow almost exclusively above 5000 feet. Showers are likely to
continue into Monday night west of the Cascades, but in the end,
precipitation amounts will not be significant. The good news is,
there should be enough wind to break the persistent inversion in
the valleys, clearing the air at least temporarily.

..PREVIOUS LONG TERM (Sat Dec. 4th)...Tuesday through Saturday
Night...A relative break in the weather is expected Tuesday. Any
showers that are around should be mainly along the coast and
northwest Douglas County. Even then precipitation amounts are
expected to be light. The operational GFS is a bit more robust
with precipitation amounts due to a stronger upper trough moving
into the area. However, the majority of the individual GFS
ensemble members show no precipitation on Tuesday and the same can
be said for the ECMWF individual ensemble members. Because of the
above reasoning, have leaned towards the low end of the spectrum
for pops on Tuesday.

The next front will quickly move in Wednesday. Precipitation
associated with it is not robust with most centered along and west
of the Cascades given a fast west to northwest flow which typically
result in little or no precipitation east of the Cascades. However
the east side will be windy, especially in the afternoon and early
evening hours. 500mb heights will fall Wednesday night as broad
upper troughing begins to move into the forecast area which could
last through Thursday before moving east of the area as upper
ridging builds in Friday and lasting into the start of next weekend.
What this will do is bring lowering snow levels which could get down
to around 2500 feet as a s a secondary impulse travels along the
long-wave trough in our area. This will allow snow levels to fall
further and could get close to the valley floor at around 1400 feet.
However, the limiting factor will be precipitation. If anything were
around, it would be very light and isolated. Although ensembles are
continuing to suggest that snow will be possible on the valley
floors, the reality is this scenario is a bit more unlikely than
what the ensemble percentages show.

The consensus among the operational models and ensemble members
(both the ECMWF and GFS) are pointing towards upper ridging building
into the area Friday into Saturday morning, but will be short lived
as a stronger and deeper upper trough builds in from the Gulf of
Alaska Saturday and could persist into the start of the following
week (December 12-17). The ECMWF and ensemble members are slower to
bring the trough and associated front into the area which is due in
part the front being nearly parallel to the upper flow and the upper
trough deepening further offshore which typically results in a
slower progression of the front. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 4 AM PST Monday for ORZ024-026.

CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 1 AM PST Monday for PZZ376.

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.